What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 19, 6:58 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, May 19, 6:58 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
758 PM EDT Sat May 19 2018
.SYNOPSIS...
A frontal boundary across the region will slowly lift north as a
warm front today. Several waves of low pressure will ride north
along the front acting to enhance showers and thunderstorms. Warm
and humid conditions will continue this weekend.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 945 AM EDT Saturday...
A flood warning has been issued for the Roanoke River at
Brookneal, and the flood warning for the Dan River at South
Boston has been upgraded to moderate flood stage.
Trimmed back PoPs to better match what is currently on the
radar. Further, adjusted sky to better match the clearing
over/near the Mountain Empire seen on satellite. Also adjusted
temps to match current observations, but forecast highs still
appear to be on track.
.NEAR TERM /THROUGH SUNDAY/...
As of 315 PM EDT Saturday...
Flash flood watch in the east will continue through midnight.
A frontal boundary will continue to lift north of the region this
afternoon. For eastern portions of the forecast area, a main axis of
gulf moisture is bringing ongoing isolated showers and plenty of
clouds. Low pressure to the west will shift the flow more to the
southwest allowing for moisture to continue to entrain into the
region. This combined with a shortwave passing is the impetus
for the showers and thunderstorms currently moving through the
region which will continue into the nightime hours. Considering
the ambient conditions from the copious amounts of rain we have
seen lately, main concerns with any thunderstorm would come with
any quick downpours or potentially any training which may
quickly lead to flooding issues.
During the pre-dawn hours, far removed from any diurnal support,
most of the remaining showers will fizzle out. GFS guidance even
suggests some scattering out of the cloud deck at this time and many
locations getting some sunshine Sunday morning. This is evident of
some weak high pressure building into the region as the main axis of
gulf moisture continues toward the coast. This will set the stage
for very warm and humid conditions leading toward chances for
diurnally driven showers and thunderstorms during the afternoon. As
would normally be the case in these summerlike conditions, without
any larger scale forcing, these showers and thunderstorms will be
more likely in the mountains, with some possibly forming over the
Blue Ridge and drifting east over the lower elevations.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 315 AM EDT Saturday...
Though important mesoscale details remain rather elusive in the
period, which limits forecaster confidence on specific details to no
better than moderate, large-scale regime favors a continuation of
the wet weather pattern we've been stuck in of late. It's unclear
we'll see the high rain rates as over the last couple days. Given
the state of the soil moisture conditions, rivers, and south-to-
north rain training on the eastern end of another subtropical low
coming out of the eastern Gulf suggest that a renewed flood threat
may again be a focal point in this period, at least in a localized
sense.
Overall synoptic regime will remain generally little changed, as a
continued influx of subtropical moisture looks to resume again as
another upper low moves up from the eastern Gulf. Meanwhile early in
the short-term period (Sunday night into Monday), the westerlies
which have been largely to our north will begin to buckle somewhat
more to the south into the mountains of eastern WV into the
northern/central Blue Ridge, with ill-defined/subtle mid-level vort
maxes in this mid-level westerly regime serving as foci for
additional showers and thunderstorms.
Sunday night and early Monday, there's some indication in the 12z
guidance of a weakened convective complex as the stronger westerlies
build south. Storms may again fire on remnant outflow from this
overnight activity on Monday afternoon. Shear isn't particularly
strong suggesting disorganized pulse multicells are most probable if
convection develops, but there is enough progged modest to moderate
instability amid filtered sun to partly cloudy skies to offer a
window of isolated to scattered strong storms north of Route 460.
SPC does show a Marginal Risk/5% severe probability for this general
area Monday. Any threat likely wanes with the diurnal cycle. Monday
night through Tuesday night look to feature continued chances for
showers and embedded thunder, with SREF showing PWATs of 1.25-1.5"
advecting north/north-northeast against the Blue Ridge. Convective
parameters are lower for Tuesday given abundant cloud cover, PoPs
are toward the lower Likely range. From Sunday night through
Tuesday, shown areal-average rain amounts between a half to an inch
of rain, with localized potential for more in more persistent
downpours that may unfold.
Given partly to mostly cloudy skies governing much of the period,
kept temperatures on the lower end of the guidance envelope on the
highs, and milder side of guidance for the lows. Generally highs mid
70s to mid 80s and lows in the 60s, with a continued somewhat humid
feel (dewpoints in the 60s).
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 315 AM EDT Saturday...
Global models point to Wednesday and Thursday as days with a
relative minimum in rain chances, as a high pressure area over New
England wedges down the Appalachians. This will likely shunt the
subtropical plume of moisture further to the south and allow for a
couple of somewhat drier days. Temperatures begin to trend somewhat
more seasonal for the midweek period.
An early look at Friday and the Memorial Day weekend looks unsettled
with a potential return the chances for rain showers and
thunderstorms back into our area. This is indicated by most global
models as a cold front slowly sags south from the Great Lakes/mid-
Mississippi Valley, with another potential surge of moisture of
subtropical origin returns from the south.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 755 PM EDT Saturday...
Visible satellite pictures showed stratus banked up against the
east side of the Blue Ridge late this afternoon. KROA was just
on the edge of the low cloud and will oscillate between IFR and
VFR through midnight. West of the mountains outside of the
showers and thunderstorms ceilings were VFR.
Two main bands of showers and isolated thunderstorms were
tracking northeast across Kentucky, West Virginia, and Virginia
this evening. Showers and thunderstorms were more isolates east
of the Blue Ridge but a thunderstorm was just upstream of KLYH.
Medium confidence of any improvement in the ceilings east of the
mountains overnight and low confidence with the formation of any
fog. The temperature at KBLF dropped down to the dew point as
the first storm went through so at this point that is the most
likely airport to get MVFR or lower visibility due to fog.
As weak high pressure builds over the Mid Atlantic region on
Sunday, moisture will decrease. Southwest Virginia, northwest
North Carolina and southeast West Virginia will become VFR by
late morning, with medium confidence in this timing.
.Extended Aviation Discussion...
Diurnally driven isolated showers and thunderstorms will develop
Sunday afternoon.
Another weak cold front will bring increasing coverage of
showers and thunderstorms again on Monday. Scattered MVFR
showers and thunderstorms are possible Monday night into Tuesday
with another round likely Wednesday. Conditions are expected to
improve later in the week.
&&
.HYDROLOGY...
Update as of 1000 AM EDT Saturday...
A flood warning has been issued for the Roanoke River at
Brookneal, and the flood warning for the Dan River at South
Boston has been upgraded to moderate flood stage.
Previous discussion...
A Flash Flood Watch is in effect portions of forecast area
until Midnight for the potential for heavy rains.
The Flood Warning continues for the following rivers in North
Carolina and Virginia...
Dan River near Danville
Dan River at Paces affecting Halifax County
Dan River at South Boston affecting Halifax County
The Flood Warning continues for the following rivers in
Virginia.. Roanoke (Staunton) River at Randolph affecting
Charlotte and Halifax Counties
Several days of heavy rainfall with amounts ranging from
2 to as much as 6 inches across parts of the Roanoke and Dan
River basins will cause flooding along the river in parts of
Rockingham, Pittsylvania, the City of Danville and downstream
in Halifax County.
Flash Flooding is a main concern until Midnight, as well as
flooding on small creeks, streams, and smaller rivers as a
result of bands of tropical rain showers and thunderstorms that
are expected across the area. Added heavy rain will likely cause
more flooding especially along and east of the Blue Ridge this
afternoon into this evening as bands tend to train across the
region. These bands will be very efficient rainfall producers
with rates of 2 inches or more per hour possible. This could
result in another 1 to 3 inches of rain in spots. Given such wet
antecedent conditions, it wont take much additional rain to
cause at least minor flooding.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ022>024-
032>035-043>047-058-059.
NC...Flash Flood Watch until midnight EDT tonight for NCZ003>006-
019-020.
WV...None.
&&
SYNOPSIS...JR
NEAR TERM...JR
SHORT TERM...AL
LONG TERM...AL
AVIATION...AMS/JR
HYDROLOGY...JH/KKHazardous weather outlook, May 19, 1:52 PM EST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
252 PM EDT Sat May 19 2018
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-201900-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
252 PM EDT Sat May 19 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-201900-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
252 PM EDT Sat May 19 2018
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 19, 6:44 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
744 PM EDT SAT MAY 19 2018
VAZ034-200030-
Bedford-
744 PM EDT SAT MAY 19 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BEDFORD COUNTY...
Until 830 PM EDT
At 743 PM EDT, a strong thunderstorm was located near Northwest Smith
Mountain Lake, moving northeast at 15 mph.
Wind gusts of 40 mph to 50 mph and very heavy rainfall are possible
with this storm.
Ponding of water on roadways and some localized flooding are
possible. Do not drive your vehicle through flooded roadways.
Locations impacted include...
Bedford...
Moneta...
Stewartsville...
Montvale...
and Chamblissburg.
This includes The following Location The National D-Day Memorial.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3725 7941 3713 7965 3716 7968 3715 7969
3716 7970 3715 7970 3715 7971 3719 7972
3719 7976 3720 7976 3720 7978 3723 7978
3721 7980 3723 7982 3722 7984 3727 7986
3746 7963
TIME...MOT...LOC 2343Z 230DEG 15KT 3719 7978
MBSSpecial weather statement, May 19, 6:47 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
747 PM EDT SAT MAY 19 2018
VAZ019-WVZ044-507-508-200030-
Alleghany-Western Greenbrier-Eastern Greenbrier-Monroe-
747 PM EDT SAT MAY 19 2018
...strong THUNDERSTORMS WILL AFFECT NORTHWESTERN ALLEGHANY COUNTY IN
WEST CENTRAL VIRGINIA...CENTRAL GREENBRIER AND NORTHEASTERN MONROE
COUNTIES IN SOUTHEASTERN WEST VIRGINIA...
Until 830 PM EDT
At 745 PM EDT, radar indicated strong thunderstorms extended from
near Leonard through Maxwelton to Organ Cave. Movement was northeast
at 20 mph.
Wind gusts up to 40 mph and very heavy rainfall are possible.
Locations impacted include...
Alleghany...
Covington...
Lewisburg...
White Sulphur Springs...
and Ronceverte.
Ponding of water on roadways and some localized flooding are
possible. Do not drive your vehicle through flooded roadways.
LAT...LON 3822 8036 3811 8036 3805 8026 3804 8016
3806 8011 3806 7997 3800 8000 3795 8005
3794 8003 3796 8000 3795 7998 3772 8001
3760 8049 3785 8054 3823 8037
TIME...MOT...LOC 2345Z 241DEG 18KT 3820 8034 3789 8046 3771 8043
MBSSpecial weather statement, May 19, 6:49 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
749 PM EDT SAT MAY 19 2018
VAZ011-013-014-200030-
Giles-Pulaski-Montgomery-
749 PM EDT SAT MAY 19 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PULASKI...GILES AND
NORTHWESTERN MONTGOMERY COUNTIES...
Until 830 PM EDT
At 748 PM EDT, a strong thunderstorm was located near White Gate,
moving northeast at 25 mph.
Winds up to 40 mph and very heavy rain are possible with this storm.
Locations impacted include...
Blacksburg...
Pearisburg...
Pembroke...
Newport...
and Mountain Lake.
This includes The following Location Virginia Tech.
Ponding of water on roadways and some localized flooding are
possible. Do not drive your vehicle through flooded roadways.
LAT...LON 3745 8054 3721 8038 3708 8091 3710 8093
3711 8093 3712 8089 3715 8086 3717 8088
3718 8086 3719 8087 3718 8089 3721 8093
TIME...MOT...LOC 2348Z 241DEG 22KT 3716 8088
MBSSpecial weather statement, May 19, 6:57 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
757 PM EDT SAT MAY 19 2018
VAZ007-009-200100-
Tazewell-Smyth-
757 PM EDT SAT MAY 19 2018
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SMYTH AND TAZEWELL
COUNTIES...
Until 900 PM EDT
At 756 PM EDT, radar indicated strong thunderstorms extending from
near R.d. Bailey Lake to near Lebanon. Movement was east at 30 mph.
Winds of 30 mph to 40 mph and very heavy rain are possible with
these storms.
Locations impacted include...
Richlands...
Tazewell...
Saltville...
Cedar Bluff...
and Raven.
Ponding of water on roadways and some localized flooding are
possible. Do not drive your vehicle through flooded roadways.
LAT...LON 3715 8190 3720 8176 3724 8174 3720 8168
3721 8156 3724 8151 3726 8150 3725 8148
3727 8145 3727 8142 3731 8140 3734 8136
3690 8149 3684 8175 3693 8183 3695 8182
3696 8178 3705 8182 3711 8189
TIME...MOT...LOC 2356Z 248DEG 25KT 3765 8186 3684 8209
MBSSpecial weather statement, May 19, 7:35 PM EST, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
835 PM EDT SAT MAY 19 2018
VAZ007-009-010-WVZ042-200115-
Tazewell-Bland-Smyth-Mercer-
835 PM EDT SAT MAY 19 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SMYTH...
TAZEWELL...WESTERN BLAND AND WESTERN MERCER COUNTIES...
Until 915 PM EDT
At 833 PM EDT, radar indicated strong thunderstorms extending from
near Bald Knob through Welch and Cedar Bluff to near Quarry.
Movement was east at 25 mph.
Winds up to 40 mph and very heavy rain are expected.
Locations impacted include...
Bluefield...
Marion...
Richlands...
Tazewell...
and Saltville.
This includes the Mercer County Airport.
Ponding of water on roadways and some localized flooding are
possible. Do not drive your vehicle through flooded roadways.
LAT...LON 3696 8178 3704 8182 3720 8177 3724 8174
3720 8168 3721 8156 3727 8142 3742 8131
3742 8128 3746 8131 3751 8121 3757 8120
3759 8110 3704 8124 3696 8138 3685 8130
3675 8133 3673 8142 3674 8168 3693 8183
TIME...MOT...LOC 0033Z 266DEG 22KT 3780 8157 3749 8163 3710 8173 3684
8181
MBSSpecial weather statement, May 19, 7:42 PM EST, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
842 PM EDT SAT MAY 19 2018
VAZ019-020-200145-
Bath-Alleghany-
842 PM EDT SAT MAY 19 2018
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL ALLEGHANY AND BATH
COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF COVINGTON...
Until 945 PM EDT
At 841 PM EDT, radar indicated strong thunderstorms extending from
Mountain Grove to Natural Well to near Covington. Movement was
northeast at 35 mph.
Winds in excess of 30 mph and very heavy rain are possible with
these storms.
Locations impacted include...
Covington...
Clifton Forge...
Warm Springs...
Millboro...
and Hot Springs.
Ponding of water on roadways and some localized flooding are
possible. Do not drive your vehicle through flooded roadways.
LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
3817 7949 3816 7944 3810 7949 3809 7948
3804 7952 3803 7951 3791 7963 3788 7965
3787 7963 3778 7968 3781 7979 3767 8009
3785 8004 3810 7993 3815 7992 3825 7976
TIME...MOT...LOC 0041Z 232DEG 30KT 3809 7988 3790 7997 3773 8005
MBS